Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Nausea before and after eating, prone to acid reflux. Worried about stomach ulcer

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5367 Questions
Hi, over the past three days I have been feeling nauseous before and after eating. The discomfort seems to last minutes and goes away, only to come back minutes later. This became a problem after eating large amounts of bad food for a couple of days. I am prone to have acid reflux and was wondering if it might be this, but scared it might be an ulcer. The more anxious and worried I feel, the more it worsens as well.
Posted Sun, 16 Sep 2012 in Digestion and Bowels
Answered by Dr. Grzegorz Stanko 26 minutes later

Thanks for the query.

Yes, your symptoms might be caused by acid reflux. The symptoms are strongly associated with acid-stimulating food intake including fat food, coffee, chocolate, alcohol, spicy food, acid juices and soft drinks. If you suffer from GERD, you should avoid these products.

It is also advisable to not eat 2 hours before sleeping, and higher head position when sleeping can ease the symptoms.

Peptic ulceration can also show up with acid reflux; however pain after meals is often present as well. Some percentage of patients with peptic ulcer have no symptoms at all and it might happen that gastric perforation is the first symptom.

That is why, you should have gastroduodenoscopy performed to rule peptic ulcer out.

You should also be prescribed by your doctor with medicines decreasing gastric acid secretion (proton pump inhibitors). These medicines are safe, and can be used in a long term therapy.

Hope this will helps. Feel free to ask further questions.

Above answer was peer-reviewed by
Follow-up: Nausea before and after eating, prone to acid reflux. Worried about stomach ulcer 2 hours later
I forgot to add that i get an upset stomach after eating as well. I took an antacide, but it didn't help a lot. Could it just be stomach flu? My stomach feels a bit heavy and weak and at times hot, when I touch it. I've also felt a bit weak. I also suffer from anxiety.
Answered by Dr. Grzegorz Stanko 45 minutes later

Thanks for the query.

Yes, it can be just stomach flu; but according to your symptoms and GERD history, it seems less probable than peptic ulcer. Stomach flu is in most cases associated with nausea, vomiting, stomach ache, diarrhea, and overall flu like self-feeling.

So again, you should have your gastroduodenoscopy especially that it looks like you haven't had it before. This examination will tell what you are really dealing with. If it will show no peptic ulcer that will be the great news, but it`s needs to be done. It will also tell if your gastric mucosa is inflamed with Helicobacter Pylori

If your antacid medicines have not been working, you should ask your doctor to give you another one or to give you higher dose. Nowadays, there are a lot of antacid drugs, and some do work for one, but doesn't work for another.

Your anxiety may need to be treated, as it additionally increases gastric acid secretion and makes your symptoms worse. You may find psychotherapy very helpful and some anti-anxiety drugs may be very helpful for you.

Hope this will help.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor